Alert archive / Colorado / Special Weather Statements in 2024
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 20, 2024, 4:01 PM MDT for Pueblo County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2024, 4:01 PM MDT (22:01 UTC)
- Expired
- Jul 20, 2024, 4:30 PM MDT
- In force
- 29 min
- Issued by
- NWS Pueblo, CO
- Hail
- 0.75 in
- Wind
- 50
County Pueblo County, CO
The radar
The Pueblo radar (KPUX), 31 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 10.0 hours before the alert went out and 352 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -277 J/kg
- Mixed-layer LCL
- 2510 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336
WWUS85 KPUB 202201
SPSPUB
Special Weather Statement
National Weather Service Pueblo CO
401 PM MDT Sat Jul 20 2024
COZ085-086-202230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
401 PM MDT Sat Jul 20 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES THROUGH 430 PM MDT...
At 401 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Pinon, or 16 miles north of Pueblo Airport, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eastern Pueblo, Pueblo Airport, Pinon, Hanover, Pueblo Depot, and
Pueblo West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3843 10475 3864 10452 3848 10420 3826 10444
TIME...MOT...LOC 2201Z 311DEG 14KT 3852 10453
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
$$
EPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 20, 2:38 PM MDT, 1 hour 23 minutes earlier. Its key messages:
- Much cooler Sunday with widespread showers and thunderstorms, especially over and near the higher terrain.
- Below normal temperatures continue with isolated to scattered thunderstorms each day, but overall trend is towards drier and warmer conditions towards mid to late next week.
- Another uptick in monsoon moisture possible over the mountains Friday and Saturday as we come under better direct southwesterly fetch aloft
Area forecast discussion, Jul 20, 2:38 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 238 PM MDT Sat Jul 20 2024 .KEY MESSAGES... - Much cooler Sunday with widespread showers and thunderstorms, especially over and near the higher terrain. - Below normal temperatures continue with isolated to scattered thunderstorms each day, but overall trend is towards drier and warmer conditions towards mid to late next week. - Another uptick in monsoon moisture possible over the mountains Friday and Saturday as we come under better direct southwesterly fetch aloft && .SHORT TERM /THROUGH TONIGHT/... Issued at 226 PM MDT Sat Jul 20 2024 Current water vapor imagery and upper air analysis indicates broad upper level ridging building across the Great Basin, with the centroid of the system across north central Arizona at this time. This is allowing for modest north to northwest flow aloft across the Rockies, with GOES Blended Precipitable Water Imagery indicating PWATS of 0.70 t0 1.15 inches (100 to 125 percent of normal) across region at this time. Water vapor imagery is also indicating several embedded waves sliding down the backside of the ridge across the Intermountain West and Northern Rockies at this time. Current forecast remains on track through the afternoon, with modest northerly flow persisting across the Rockies, as the upper high continues to build north and west across the Great Basin. Current SPC meso-analysis indicates SB CAPES of 500-1000 J/kg over and near the higher terrain, with 1000-1500 J/kg across the far southeast Plains. Northerly surface winds across the plains at this time, will become more east to northeast through the late afternoon, leading to an expected slight increase in effective shears to between 25-35kts across the I-25 Corridor and southeast Plains through the evening. This, along with and embedded wave translating across northern Colorado at this time, will keep scattered to numerous showers and storms across the region through the evening with the best coverage over and near the higher terrain. Ample moisture in place, will allow for locally heavy rainfall and the potential for localized flash flooding, especially for area burn scars and other flood prone areas. Further east, with the slightly enhanced shears, there will remain the potential for one or two stronger to severe storms, capable of producing gusts to near 60 mph and hail around 1 inch in diameter. For the overnight and through the day tomorrow, the forecast becomes more muddled, as the embedded waves bring bouts of uvv across the region, leading to the potential for rounds of showers and storms to continue through the late night and early morning hours. CAMs have been inconsistent on timing and placement of these rounds of convection, though have started to settle in on a second round of storms moving across the Pikes Peak region around midnight, which looks to push south and east across the southeast mountains and plains as low level moisture and easterly upslope increases behind another front pushing south overnight. Cool upslope flow persists across the plains tomorrow, which looks to limit instability on Sunday. However, NAM data does indicate skinny cape profiles, with enough shear for strong to severe storm potential along and west of the I-25 Corridor, if storms can fire. Current thinking is the NAM is overdone on available moisture, instability and its cold temperatures with MET MOS going with a high of 66F in Pueblo on Sunday! Current forecast continues to follow the blended forecast of scattered to numerous showers and storms, with the best coverage over and near the higher terrain. Main threats from storms looks to be locally heavy rainfall and gusty outflow winds, with localized flash flooding remaining possible for the area burn scars and other flood susceptible areas. Tomorrow continues to be one of the coolest days of next week, with highs some 5 to 15 degrees below late July levels in the 70s to lower 80s across the Plains, and in the 50s, 60s and 70s across the higher terrain. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 226 PM MDT Sat Jul 20 2024 Precipitable waters come down on Monday, particularly over the mountains where values drop to around 0.5 inches during the afternoon. Even the southeast plains see values drop to around 0.7 to 1.0 inches by late afternoon. We still maintain weak easterly upslope flow at the surface and northerly flow aloft, but there will be less forcing and even subsidence across the southeast plains behind the departing upper trough from the night before. Overall this should limit convective coverage some on Monday, keeping most activity confined to in and near the mountains. With surface dew points dropping back into the 40s to lower 50s (highest across the far eastern plains), this limits sbCAPE to under 700 J/kg and deep layer shears to around 20 kts. So storm strengths should come down too with the main risk being locally heavy rainfall over the mountains which could cause flash flooding on burn scars or areas with susceptible/saturated soil conditions. Otherwise, thunderstorm activity will diminish during the late evening and overnight hours with cooler overnight lows for some of our mountain valleys where dew points in the 30s and clearing skies will allow for better radiational cooling. Northerly flow around the western U.S. upper ridge will keep below normal temperatures through Wednesday though readings are warming each day as pockets of drier air wrap around the upper high and limits convection each day. There will still be sufficient moisture for isolated to scattered thunderstorms each day, with the greatest coverage over the mountains. But with dew points dropping back into the 30s and 40s in the afternoons, this will keep CAPE limited and thunderstorms more high based with gusty winds and brief locally heavy rainfall the primary risks. Temperatures warm in earnest for Thursday and Friday across the plains as the upper ridge axis shifts eastward and a lee trough develops across the plains. This will bring a return of above normal temperatures for both days with readings returning into the mid to upper 90s across the plains. Southwest flow may bring another brief influx of monsoon moisture into the mountain areas Friday and Saturday with another uptick in thunderstorm coverage, while southeast plains remain on the drier and warmer side of the spectrum. -KT && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1149 AM MDT Sat Jul 20 2024 VFR conditions likely to persist over the next 24 hours at COS, PUB and ALS. Moisture remains in place, with showers and a few storms already developing over the higher terrain. Showers and storms to move south to southeast through the afternoon and evening, with good chances that all 3 terminals seeing affects of storms through the early evening, with gusty outflow winds and brief heavy rainfall associated with these storms. Models continue to suggest an embedded short wave across the Intermountain West at this time, will continue to translate southeast across the Central Rockies through early tomorrow morning. This will keep the potential for showers and storms across the area through the overnight hours, with storms possibly developing unusually early (14Z-16Z) at the terminals Sunday morning. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...MW LONG TERM...KT AVIATION...MW
Hazardous weather outlook, Jul 20, 11:09 AM MDT, 4 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1109 AM MDT Sat Jul 20 2024 COZ058>089-093>099-211715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1109 AM MDT Sat Jul 20 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Showers thunderstorms will continue to develop over the higher terrain through afternoon and evening, with storms moving southeast across the adjacent plains through the late evening. Lightning, gusty outflow winds to 45 mph and locally heavy rainfall will be the main storm risks. Localized flash flooding may be possible over area burn scars and other flood prone areas. A couple of strong to severe storms will be possible, generally east of the I-25 Corridor, this afternoon and evening. Wind gusts to near 60 mph and hail to around one inch in diameter would be the main risks from these storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Widespread showers and thunderstorms are expected across the region tomorrow, with the best coverage of storms over and near the higher terrain. Stronger storms will be capable of producing heavy rain, as well as gusty winds to near 50 mph and generally small hail. Localized flash flooding will again be possible on Sunday, especially across area burn scars and areas where soils are saturated from previous rains. Daily isolated to scattered afternoon rain showers and thunderstorms are then expected for Monday through Friday, with the greatest coverage being over and near the mountains. Expected hazards with any more organized storms will be gusty winds, small hail, heavy rain, and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over portions of the region. 23/23
In the hours before
Local storm report, Jul 20, 10:16 AM MDT, 5 hours 45 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Pueblo CO
1016 AM MDT Sat Jul 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM Tstm Wnd Dmg Walsh 37.39N 102.28W
07/19/2024 Baca CO Trained Spotter
Shingles and siding blown off house. Crop
damage to corn.
0555 PM Hail 2 NNE Bristol 38.15N 102.31W
07/19/2024 M1.00 Inch Prowers CO Trained Spotter
0515 PM Hail 5 S Sheridan Lake 38.39N 102.31W
07/19/2024 M1.00 Inch Kiowa CO Public
&&Special weather statement, Jul 20, 2:50 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT Sat Jul 20 2024
COZ081-085-086-202115-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
250 PM MDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES THROUGH 315 PM MDT...
At 249 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 13 miles south of Colorado Springs, moving southeast at
20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fountain, Pinon, Security-Widefield, Fort Carson, and Pueblo West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3865 10494 3874 10473 3844 10449 3840 10485
TIME...MOT...LOC 2049Z 332DEG 16KT 3863 10480
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
EPSpecial weather statement, Jul 20, 3:19 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
319 PM MDT Sat Jul 20 2024
COZ086-202145-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
319 PM MDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PUEBLO COUNTY
THROUGH 345 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Avondale, or 16 miles southeast of Pueblo Airport,
moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Pueblo
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3811 10443 3823 10426 3804 10406 3788 10427
TIME...MOT...LOC 2119Z 315DEG 11KT 3812 10429
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
EPSpecial weather statement, Jul 20, 3:36 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pueblo CO
336 PM MDT Sat Jul 20 2024
COZ085-086-202200-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
336 PM MDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES THROUGH 400 PM MDT...
At 336 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 19 miles southeast of Colorado Springs, moving southeast
at 10 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Fountain, Pinon, and Hanover.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3855 10473 3868 10458 3857 10435 3838 10459
TIME...MOT...LOC 2136Z 314DEG 9KT 3860 10463
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EPSpecial weather statement, Jul 20, 3:48 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Sat Jul 20 2024
COZ086-093-202215-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
La Junta Vicinity/Otero County CO-
348 PM MDT Sat Jul 20 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL OTERO AND EAST
CENTRAL PUEBLO COUNTIES THROUGH 415 PM MDT...
At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Fowler, or 23 miles southeast of Pueblo Airport,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central Otero
and east central Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3806 10431 3817 10418 3800 10389 3785 10412
TIME...MOT...LOC 2148Z 314DEG 9KT 3807 10416
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
EPSpecial weather statement, Jul 20, 4:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
401 PM MDT Sat Jul 20 2024
COZ085-086-202230-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
401 PM MDT Sat Jul 20 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTH CENTRAL EL PASO AND NORTH
CENTRAL PUEBLO COUNTIES THROUGH 430 PM MDT...
At 401 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Pinon, or 16 miles north of Pueblo Airport, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eastern Pueblo, Pueblo Airport, Pinon, Hanover, Pueblo Depot, and
Pueblo West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3843 10475 3864 10452 3848 10420 3826 10444
TIME...MOT...LOC 2201Z 311DEG 14KT 3852 10453
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
EPThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:35 PM MDT | Special Weather Statement | PUB | Baca | 40 min |
| Jul 19, 6:47 PM MDT | Severe Thunderstorm Warning | PUB | Baca, Prowers | 28 min |
| Jul 19, 7:12 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 15 min |
| Jul 19, 9:37 PM MDT | Special Weather Statement | PUB | Baca | 53 min |
| Jul 20, 2:50 PM MDT | Special Weather Statement | PUB | El Paso | 25 min |
| Jul 20, 3:19 PM MDT | Special Weather Statement | PUB | Pueblo | 26 min |
| Jul 20, 3:36 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| Jul 20, 3:48 PM MDT | Special Weather Statement | PUB | Otero | 27 min |
| Jul 20, 4:15 PM MDT | Severe Thunderstorm Warning | PUB | Otero, Pueblo | 30 min |
| Jul 20, 4:27 PM MDT | Special Weather Statement | PUB | Pueblo | 33 min |
| Jul 20, 4:45 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 30 min |
Nearby
Special Weather Statements in Colorado, 2024Every special weather statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.